Pennsylvania, 2016Winter Weather in Pennsylvania, December 10, 2016
December 10, 2016 · NWS PHI · 1 event in 1 county or zone
Lake effect moisture delivered into the region in northwest flow was enhanced by the high terrain leading to some snow squalls. These snow squalls only resulted in small accumulations under an inch in very localized areas of Carbon, Monroe and Montgomery counties.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 8
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lake effect moisture delivered into the region in northwest flow was enhanced by the high terrain leading to some snow squalls. These snow squalls only resulted in small accumulations under an inch in very localized areas of Carbon, Monroe and Montgomery counties. In Berks County, a tractor-trailer struck a man during the snow squall resulting in his death. Other crashes also occurred due to the squall resulting in eight other injuries. Routes 222,I-78 and route 737 were all closed temporarily.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 9, 6:47 PM EST, 5 hours 13 minutes earlier.
Area forecast discussion, Dec 9, 6:47 PM EST, 5 hours 13 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
647 PM EST Fri Dec 9 2016
.SYNOPSIS...
High pressure will build into the region through Sunday as low
pressure over eastern Canada moves away. Then, low pressure will
develop over the central plains on Sunday and move toward the
Great Lakes on Monday. This low will bring a warm front through
the area on Sunday night and a cold front across the Mid-Atlantic
on Monday. Yet another cold front is expected to move across the
area Tuesday night or Wednesday and a low may form along this
front. A strong west to northwest flow is expected to develop by
the end of the week as high pressure tries to build.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Brisk NW winds will continue to diminish to 5-10 MPH this evening.
Some scattered flurries will pass through SE PA and SW NJ this
evening as well. Given how dry it is, not expecting many
snowflakes to reach the ground, and just expecting more virga than
anything.
Mostly cloudy with scattered flurries for the Lehigh Valley and
Pocono Mountains tonight. Additional accumulating snow not
expected tonight. Otherwise, clearing, with some cirrus spreading
into the region late tonight.
A cold night on tap with lows in the teens and 20s throughout.
Please see climate section on PHL first temp of the season below
30F...probably a saturday morning low of 28 or 29F and that is
forecast with above average confidence.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
There will be fairly steep lapse rates combined with some enhanced
moisture across the far northern tier of the area. With the west-
northwest flow remaining across the area, there should be
scattered lake and moist lapse rate enhanced snow showers/flurries
developing which could make their way down to I-80 (even a dusting
is possible).
West to northwest winds should gust 20-25 mph, especially afternoon.
Forecast basis: 50 50 blend of 12z/9 GFS/NAM MOS.
&&
.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
The active long term pd will start off rather quiet, with high
pres over the region. This high will keep things mainly dry and
cold for Sat night into early Sun.
Then, as the high moves ewd, low pres will develop over the plains
and move newd twd the Grtlks by Mon mrng. As it does, the low will
pull a wmfnt thru the area.
Precip will develop out ahead of the wmfnt beginning psbly as
early as Sun aftn in the w. There continue to be some timing diffs
with the onset of the precip. The GFS is slower and therefore
drier on Sun, not really bringing the precip into the area until
Sun night and then mainly over PA and NJ with little over DE and
MD until Mon. The ECMWF brings the precip faster but also keeps
srn areas dry for a good portion of Sun and Sun night.
The big question is temps. How warm do they get on Sun, how
quickly do they warm Sun night into Mon and what track the low
takes which will impact the passage of the warm front. It is
certainly psbl that the precip starts as all snow for a good
portion of the area even as far s as the I-95 corridor on Sun or
Sun night. However, all guid is consistent on warming things
overnight from se to nw and changing any wintry precip to plain
rain over the course of the night and into Monday.
The Poconos and nrn NJ will be the last places to change over, but
right now it looks like even they will eventually change to rain.
Latest accumulation maps are similar to previous with perhaps an
inch more in the extreme nrn and wrn areas and not much for the
I-95 corridor before any change over to rain.
The cfp from the low, which will now be in sern Canada will occur
Mon aftn and end the precip. Temps Mon aftn will reach well into
the 40s and 50s in many areas ahead of the cfp.
Then high pres builds in and expect Tue to be dry.
Around midweek, confidence drops significantly as the mdls
disagree on another storm around midweek. The GFS tries to develop
a coastal storm around Wed which would bring another mixed precip
event, wintry precip to the n and w and genly rain s and e.
However, the ECMWF is dry on Wed and then tries to bring in precip
on Thu. So, for now have just kept low chc on each day. Temps will
rise to nrml or abv nrml by MOn and Tue but then drop by Thu.
&&
.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.
VFR. SKC or SCT clouds AOA 4000 ft. Few flurries, perhaps a light
passing snow shower this evening for KRDG/KABE. NW winds 10-15 KT
with gusts up to 20 KT will diminish to less than 10 KT this
evening.
Saturday...VFR sct-bkn aoa 4000 ft. Isolated or scattered snow
showers/flurries E PA and northwest NJ, which may temporarily lower
conditions, especially I-80 region northward. Gusty west to
northwest winds around 20-22 knots during the day.
OUTLOOK...
Sat night...Generally VFR. Isolated SHRA/SHSN or
flurries/sprinkles are possible across the northern half of the
area during the day which may temporarily lower conditions. Gusty
west to northwest winds 15-20 knots during the day. High
confidence.
Sun...VFR early, lowering to MVFR by the afternoon. RA or SN psbl late
in the day. Moderate confidence.
Sun night-Mon...MVFR early, then IFR overnight into Monday. RA or
SN becoming likely. Accumulating snow possible for the northern
third of the area, with a chance of FZRA around daybreak.
Rain/snow mix for central third of the area. Rain across the
southern third. All precipitation likely to become all rain
Monday from SE to NW. Moderate confidence.
Mon night...Improving conditions overnight to VFR. High
confidence.
Tue...VFR expected. High confidence.
Wed...Another sys may impact the area which could bring lower
cigs/vsbys and a mixed bag of precip, generally wintry precip to
the n and rain to the s. Low confidence.
&&
.MARINE...
SCA continues south and central with max gusts this evening of 28
to 32 kt.
GLW extended through 11 PM for the waters north of Atlantic city
(little Egg Inlet to Sandy Hook), with gusts occasionally 35-39 kt
into this evening, especially a couple of miles out.
Wind gusts to 40 kt vcnty High Point NJ during mid aftn corroborates
the modeled nw flow jet near 925 MB that should flow southeast through
the NNJ waters this evening with wind gusts increasing a few knots from
mid afternoon.
Winds will be only very slow to decrease late at night and
Saturday due to large over water lapse rates and the cool boundary
layer temp heat sink.
Gale verification for overnight and this morning: Brandywine and
Cape May verified the 2 hour minimum/12 hr gale gust criteria for
the southern zones and then 44065 (our closest overwater operational
wind buoy) verified the far northern NJ portion of the warning
this morning and gain during the past two early afternoon hours.
We had many locations along the water with 30 to 100 min period of
mid 30s gale gusts last night, centered near 03z/9.
Outlook...
Sat night-Sun night...Conds expected to remain below SCA levels,
although winds could gust around 20 knots at times.
Mon-Mon night...SCA conds likely.
Tue-Wed...sub SCA conds expected.
&&
.CLIMATE...
Note: The low temp expected at PHL Saturday morning should be the
coldest of the season so far at PHL (25-29F), the first 20s of the
season. Last winter, it didn't drop into the 20s until January
4th 2016!
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 4 PM EST Saturday for ANZ431-
452>454.
Gale Warning until midnight EST tonight for ANZ450-451.
Small Craft Advisory until 11 AM EST Saturday for ANZ455.
Small Craft Advisory until 4 AM EST Saturday for ANZ430.
&&
Synopsis...Nierenberg
Near Term...Drag/MPS
Short Term...Drag
Long Term...Nierenberg
Aviation...Drag/Nierenberg
Marine...Drag/Nierenberg
Climate...Hazardous weather outlook, Dec 9, 3:41 PM EST, 8 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
341 PM EST FRI DEC 9 2016
NJZ001-PAZ054-055-102045-
SUSSEX-CARBON-MONROE-
341 PM EST FRI DEC 9 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND
NORTHEAST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE COULD BE AN ISOLATED DUSTING TO 1/2 INCH ACCUMULATIONS OF
SNOW TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THERE COULD BE AN ISOLATED DUSTING TO 1/2 INCH ACCUMULATIONS OF
SNOW SATURDAY AFTERNOON.
THERE IS A POTENTIAL FOR SEVERAL INCHES OF ACCUMULATING SNOW,
ALONG WITH A CHANCE OF FREEZING RAIN SUNDAY NIGHT INTO MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NJZ007>010-PAZ060>062-103-105-102045-
WARREN-MORRIS-HUNTERDON-SOMERSET-BERKS-LEHIGH-NORTHAMPTON-
WESTERN MONTGOMERY-UPPER BUCKS-
341 PM EST FRI DEC 9 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW
JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE COULD BE AN ISOLATED DUSTING TO 1/2 INCH ACCUMULATIONS OF
SNOW TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THERE COULD BE AN ISOLATED DUSTING TO 1/2 INCH ACCUMULATIONS OF
SNOW SATURDAY AFTERNOON.
THERE IS A POTENTIAL FOR SEVERAL INCHES OF ACCUMULATING SNOW,
ALONG WITH A CHANCE OF FREEZING RAIN SUNDAY NIGHT INTO MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
DEZ001-MDZ008-NJZ012-013-015>020-PAZ070-071-101-102-104-106-102045-
NEW CASTLE-CECIL-MIDDLESEX-WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-DELAWARE-PHILADELPHIA-
WESTERN CHESTER-EASTERN CHESTER-EASTERN MONTGOMERY-LOWER BUCKS-
341 PM EST FRI DEC 9 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW
JERSEY AND SOUTHEAST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
A PERIOD OF SNOW IS POSSIBLE SUNDAY NIGHT BEFORE CHANGING TO RAIN.
THIS CHANGE OVER IS EXPECTED TO LIMIT SNOWFALL ACCUMULATIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
DEZ002>004-MDZ012-015-019-020-NJZ014-021>027-102045-
KENT-INLAND SUSSEX-DELAWARE BEACHES-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-EASTERN MONMOUTH-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-
341 PM EST FRI DEC 9 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY AND SOUTHERN NEW
JERSEY.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ430-431-452>455-102045-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
341 PM EST FRI DEC 9 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
WINDS COULD APPROACH GALE FORCE ON MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ450-451-102045-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
341 PM EST FRI DEC 9 2016
...GALE WARNING IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
WINDS COULD APPROACH GALE FORCE ON MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Winter Weather, Berks
- When
- December 10, 12:00 AM EST to 4:00 AM EST
- Where
- Berks forecast zone
- Deaths
- 0 direct, 1 indirect
- Injuries
- 0 direct, 8 indirect
- Reported by
- Newspaper
- Coordinates
- 40.416, -75.926 (the zone’s center; the record gives no point)
One death and eight injuries in accidents due to a snow squall.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Wisconsin, December 10 to 11, 20161 death · 20 events
- Debris Flow and Avalanche in California, December 10, 20161 death · 1 injured · $2,000 · 2 events
- Heavy Snow in Minnesota, December 10 to 11, 20161 death · 7 events
- Cold in Wisconsin, December 10, 20161 death · 1 event
- Winter Storm in Minnesota, December 10 to 11, 201614 events
- Heavy Snow and Winter Weather in South Dakota, December 10 to 11, 201613 events
- Heavy Snow in South Dakota, December 10 to 11, 20169 events
- Heavy Snow in Wisconsin, December 10 to 11, 20169 events
- Heavy Snow and Winter Weather in Minnesota, December 10 to 11, 20168 events
- Winter Weather in Iowa, December 10 to 11, 20165 events
- Winter Storm and Heavy Snow in Colorado, December 10 to 11, 20165 events
- Flooding in California, December 10, 20164 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 662402.